Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS Atlanta, GA

August 28, 2023Greene County, Oconee County, Georgia

NWS Atlanta, GA issued this flash flood warning at Aug 28, 2023, 7:26 AM EDT for Greene County, Oconee County, Georgia. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2023, 7:26 AM EDT (11:26 UTC)
Expired
Aug 28, 2023, 9:06 AM EDT
In force
100 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Greene County, GA, Oconee County, GA

The radar

The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS52 KFFC 281126
FFWFFC
GAC133-219-281345-
/O.NEW.KFFC.FF.W.0030.230828T1126Z-230828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
726 AM EDT Mon Aug 28 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northwestern Greene County in east central Georgia...
  Southeastern Oconee County in northeastern Georgia...

* Until 945 AM EDT.

* At 726 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 6 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Watkinsville and Barnett Shoals.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3387 8343 3387 8335 3385 8333 3384 8329
      3381 8331 3381 8333 3366 8333 3365 8337
      3366 8338 3368 8339 3369 8340

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
083 
WGUS72 KFFC 281306 RRA
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
906 AM EDT Mon Aug 28 2023

GAC133-219-281316-
/O.CAN.KFFC.FF.W.0030.000000T0000Z-230828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene GA-Oconee GA-
906 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN GREENE AND 
SOUTHEASTERN OCONEE COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3387 8343 3387 8335 3385 8333 3384 8329
      3381 8331 3381 8333 3366 8333 3365 8337
      3366 8338 3368 8339 3369 8340

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 5:07 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 28, 5:07 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
507 AM EDT Mon Aug 28 2023

...Morning Area Forecast Discussion...

.SHORT TERM...
(Today through Tuesday)
Issued at 501 AM EDT Mon Aug 28 2023

The main driver of our sensible weather through Tuesday will be the
stationary surface front draped near to just south of the I-20
corridor. An area of thunderstorms has been very persistent through
the early morning hours in the vicinity of this boundary with
enhancement courtesy of an upper shortwave traversing eastward.
Decent MLCAPE of 500-1000 J/kg has provided the energy to keep this
activity developing and back building over the last several hours
with motion only very gradually lifting northward. As rainfall has
piled up in these areas with some localized areas seeing 2- 5+"
amounts, there has been localized flash flooding over the last
couple hours in these areas where back building and training of
cells has occurred. This activity has begun to weaken and will
continue to very gradually begin to diminish through the next
couple of hours.

Any break in the rainfall through midday will be short-lived,
however, as the stationary frontal boundary will be a focus
diurnally enhanced development by afternoon. Anomalously high PWATs
around or above 2" will bring the continued primary risk for locally
heavy rainfall as has been the case early this morning. The Day 1
ERO from WPC continues to highlight north Georgia in a Slight Risk
for this potential. Otherwise, a few storms could become strong to
severe with a risk for localized water-loaded downbursts through the
evening. Again, some activity could linger into the overnight hours
before gradually diminishing in coverage.

Tuesday will bring a more or less rinse and repeat forecast as the
stationary boundary will continue to bisect the area from southwest
to northeast. Widespread diurnally-enhanced are again expected,
bringing the ongoing risk for locally heavy rainfall and isolated
flooding concerns.

Finally, as far as temperatures are concerned, the hottest high
temperatures this afternoon will be across Middle Georgia south of
the front and free from the highest convective coverage. With
temperatures in the low to mid 90s and dewpoints well into the 70s,
a few locations could flirt with the 105 degree heat index threshold
for Heat Advisory this afternoon. Given the expected isolated nature
of meeting this threshold, will hold off on issuing any Heat
Advisory at this time. Temperatures will trend down further by
Tuesday with highs ranging from the 80s in north Georgia to low 90s
in Middle Georgia.

RW

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 501 AM EDT Mon Aug 28 2023

A bit of an active forecast to talk about here with the long term
featuring a frontal boundary draped over GA, cooler temps, and a
potential Hurricane.

Starting out at the beginning the front is forecast to still be
stalled over north and central Georgia as the area sits in a bit of
unusual setup. With Hurricane Franklin off the west coast and the
Idalia to our south, this allows the front to stay over the area in
a holding pattern of sorts. With this front, the main impact will be
daily chances for showers and thunderstorms across north and central
Georgia, mainly in the afternoons and evenings. Rain totals in the
0.5-1" range can be expected most days with these storms. This has
lead WPC to place much of north and central Georgia in a Slight risk
for excessive rainfall on Tuesday into Wednesday.

Going into the part that is garnering more attention. Tropical Storm
Idalia is currently situated off the coast of the Yucatan
Peninsula and has had an increase in convective activity this
evening. Hurricane hunters have been investigating this storm over
the past day and with their latest pass have determined that
Tropical Storm Idalia will most likely become Hurricane Idalia
today. Idalia is expected to move northward in between the trough
to our east and the front draped over our area, before moving
further northeastward and make landfall somewhere in the big bend
of Florida. Some track uncertainty remains towards the later part
of the forecast but with the current forecast, the center track
stays out of our area, as the track has shifted eastward. Effects
of course will likely be felt well outside of the cone in the form
of gusty winds and heavy rainfall that could lead to flooding
concerns mainly for our extreme southeastern counties. Currently
areas of 2-3 inches can be expected in the extreme southeastern
portion of our area but values will likely fluctuate as the
forecast evolves.

Lastly some good news with all of this. Temps across north and
central Georgia are forecast to give us a slight taste of fall this
week with highs in the 80s most days and lows in the 60s. The
increased rainfall will be a contributor to this in addition to
Idalia.

Hernandez

&&

.AVIATION...
(06Z TAFS)
Issued at 128 AM EDT Mon Aug 28 2023

Lingering shra/tsra remain possible at ATL and AHN area sites
through 08-09Z with a gradual downtrend in coverage thereafter.
Lower cigs then become likely, initially MVFR by around 08-09Z
with IFR more likely after 10Z at ATL/AHN sites. Gradual
improvement to MVFR is likely by 15Z with VFR expected by 17-18Z.
Sct to numerous shra/tsra again expected after 20Z, persisting as
late as 03-05Z. Lower cigs again likely Tuesday morning. Winds
will remain E to SE at 5-10 kts outside of tsra.

//ATL Confidence...06Z Update...
Medium confidence on cigs through the morning as well as shra/tsra
timing.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          88  70  85  69 /  70  70  80  80
Atlanta         90  72  88  71 /  70  70  80  70
Blairsville     82  65  78  64 /  80  80  80  50
Cartersville    89  70  85  69 /  70  70  80  50
Columbus        96  74  93  72 /  60  60  80  70
Gainesville     87  70  83  69 /  70  70  80  70
Macon           94  74  90  72 /  40  40  80  80
Rome            89  70  86  69 /  70  70  80  40
Peachtree City  91  70  88  69 /  70  70  80  70
Vidalia         95  75  92  72 /  40  20  80  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 28, 5:15 AM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
515 AM EDT Mon Aug 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
515 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous showers and thunderstorms are expected today.
Ongoing morning activity will begin to diminish by mid-morning,
though localized heavy rainfall and flash flooding will remain
possible. Otherwise, more widespread thunderstorms are expected by
afternoon with heavy rainfall and localized flash flooding the
primary threat, though damaging downburst winds will also be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Thunderstorm activity will continue in the region on Tuesday. Heavy
rainfall will remain a concern with localized flash flooding
possible, especially in north Georgia. A few storms may produce also
produce strong wind gusts.

Showers and thunderstorms will remain possible on Wednesday,
particularly across the southeastern half of the area as tropical
cyclone Idalia approaches southeast Georgia. The heaviest rainfall
totals associated with this system will be across far southeastern
portions of the area where as much as 1 to 3 inches of rainfall with
locally higher amounts is possible, which could lead to localized
flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 28, 2:49 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
249 AM EDT Mon Aug 28 2023

GAZ034-037-038-045>050-280745-
Morgan GA-Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Oglethorpe GA-
Greene GA-Oconee GA-Newton GA-
249 AM EDT Mon Aug 28 2023

...Strong thunderstorms will impact portions of northeastern
Rockdale, southern Oconee, southeastern DeKalb, northern Morgan,
southeastern Gwinnett, Walton, northern Greene, southwestern
Oglethorpe and northeastern Newton Counties through 345 AM EDT...

At 249 AM EDT, a line of strong thunderstorms was along a line
extending from near Stone Mountain to near Maxeys. These storms were
nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Conyers, Monroe, Covington, Snellville, Loganville, Social Circle,
Oxford, Lithonia, Union Point, Walnut Grove, Rutledge, North High
Shoals, Bostwick, Woodville, Between, Good Hope, Bishop, Maxeys,
Jersey, and Lakeview Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3359 8300 3365 8411 3386 8414 3383 8307
      3360 8299
TIME...MOT...LOC 0649Z 113DEG 3KT 3378 8411 3372 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Local storm report, Aug 28, 6:35 AM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
635 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Flash Flood      1 SE Good Hope          33.78N 83.60W
08/28/2023                   Walton             GA   911 Call Center

            Hwy 83 closed at several points near and
            southeast of Good Hope due to flooding over
            roadway.

&&
Local storm report, Aug 28, 7:26 AM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
726 AM EDT Mon Aug 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      4 WNW Rose Hill         33.81N 83.37W
08/28/2023                   Oconee             GA   911 Call Center

            Flooding reported along Beechnut Lane on
            roadway and around homes.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:19 PM EDTSpecial Weather StatementFFCJefferson26 min
Aug 27, 10:32 PM EDTSpecial Weather StatementFFCFayette28 min
Aug 27, 10:54 PM EDTSpecial Weather StatementFFCClayton, Fayette36 min
Aug 28, 12:31 AM EDTSpecial Weather StatementFFCRockdale29 min
Aug 28, 12:41 AM EDTSpecial Weather StatementFFCTaliaferro, Wilkes34 min
Aug 28, 2:49 AM EDTSpecial Weather StatementFFCOconee, Rockdale, Walton56 min
Aug 28, 3:39 AM EDTFlash Flood WarningFFCGreene, Oconee, Oglethorpe, Taliaferro, Wilkes5 hr
Aug 28, 3:53 AM EDTFlash Flood WarningFFCMorgan, Oconee, Walton5 hr
Aug 28, 3:58 AM EDTFlash Flood WarningFFCGwinnett2 hr
Aug 28, 10:31 AM EDTRiver Flood WarningFFCGreene, Oconee, Oglethorpe6 hr
Aug 28, 2:48 PM EDTSpecial Weather StatementFFCCherokee27 min
Aug 28, 2:52 PM EDTSpecial Weather StatementFFCGordon23 min
Aug 28, 2:57 PM EDTSpecial Weather StatementFFCCobb33 min
Aug 28, 3:17 PM EDTSpecial Weather StatementFFCHenry28 min
Aug 28, 3:21 PM EDTSevere Thunderstorm WarningFFCHenry39 min
Aug 28, 3:24 PM EDTSpecial Weather StatementFFCGordon, Pickens51 min
Aug 28, 3:30 PM EDTSevere Thunderstorm WarningFFCGordon45 min
Aug 28, 3:53 PM EDTSpecial Weather StatementFFCForsyth22 min
Aug 28, 4:07 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee, Troup38 min
Aug 28, 4:10 PM EDTSevere Thunderstorm WarningFFCForsyth, Fulton, Gwinnett50 min
Aug 28, 4:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson, Paulding, Polk45 min
Aug 28, 4:22 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup38 min
Aug 28, 4:33 PM EDTSpecial Weather StatementFFCBartow27 min
Aug 28, 4:40 PM EDTSpecial Weather StatementFFCTroup35 min
Aug 28, 4:47 PM EDTSpecial Weather StatementFFCFulton28 min
Aug 28, 5:02 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon43 min
Aug 28, 5:08 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton, Meriwether52 min
Aug 28, 5:12 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Fulton48 min
Aug 28, 5:24 PM EDTSpecial Weather StatementFFCCarroll36 min
Aug 28, 5:27 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard18 min
Aug 28, 5:50 PM EDTSevere Thunderstorm WarningFFCCarroll, Cobb, Douglas, Fulton, Paulding40 min
Aug 28, 5:58 PM EDTSpecial Weather StatementFFCMarion32 min
Aug 28, 6:15 PM EDTSpecial Weather StatementFFCClayton, Fayette, Fulton30 min
Aug 28, 6:30 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Paulding, Polk20 min
Aug 28, 6:34 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, DeKalb, Forsyth, Fulton, Gwinnett41 min
Aug 28, 7:06 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale39 min
Aug 28, 7:15 PM EDTSevere Thunderstorm WarningFFCHenry, Rockdale30 min
Aug 28, 7:45 PM EDTFlash Flood WarningFFCClayton, Cobb, DeKalb, Douglas, Fayette, Fulton and 3 more6 hr

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.